Even though we often can lower our cholesterol naturally (“I’ll pass on the mac and cheese”), many of us—25% of Americans, in fact—get extra help from statin drugs, such as Lipitor, Zocor, Crestor and Vytorin, because those meds can lower LDL “bad” cholesterol by 30% or more. Some people really need the prescriptive help, while others simply take them so that they can indulge in that mac and cheese.
I think almost everyone is aware of the already-long list of side effects associated with statins (which includes digestive problems and rashes, among others). But there’s a new pile of reports on statins, and these reports show that there are even more side effects to add to the list. The side effects are not so awful that you necessarily need to stop using your statin—but since there are so many now, you might want to take a hard look at what side effects it may be causing.
These reports were enough to provoke the FDA to add four new safety warnings to statins this year. I called Amy G. Egan, MD, MPH, deputy director for safety in the FDA’s division of metabolism and endocrinology products in Silver Spring, Maryland, to break down the most important new findings.
Dr. Egan told me that the FDA did a comprehensive review of statin safety based on the latest data. Since this was an analysis of lots of different data, it’s impossible to say exactly how much certain doses of certain statins will raise your risk for each of the following problems. But here’s a general overview of the major findings…
In addition, according to the FDA routine blood tests to monitor liver enzymes are no longer needed for those on statins because such tests haven’t effectively predicted who will suffer from rare instances of liver damage associated with statin use. Instead, the FDA is now recommending that a liver enzyme test should be done just once before statin treatment begins and again only if a patient experiences symptoms of liver damage (such as upper right abdominal discomfort, dark urine or yellowing of the skin or eyes) and a doctor feels that a follow-up test is necessary.
Dr. Egan doesn’t recommend that anyone stop taking a statin only because of these risks. However, she said, if you keep taking your statin, stay alert. Be on the lookout for symptoms of the risks listed above. Have you been more forgetful or confused recently? Are you experiencing early diabetes symptoms such as excessive thirst or urination? Are muscle aches or weakness slowing you down? Are you experiencing the liver damage symptoms listed above? If you notice any red flags, another talk with your physician is in order.
Source: Amy G. Egan, MD, MPH, deputy director for safety, division of metabolism and endocrinology products, US Food and Drug Administration, Silver Spring, Maryland.